Zoloft is a branded version of sertraline, which is often prescribed for mental health disorders such as depression, anxiety and panic attacks. However, its use is currently under scrutiny by the FDA due to one of the side effects which many patients are reporting; weight loss. Here we look at whether Zoloft weight loss is a major concern, or whether the side effect could be regarded as a benefit.
How Common Is Zoloft Weight Loss?
Not everyone will lose weight while taking Zoloft. In fact, a number of users report the opposite effect - they start piling on the pounds after starting a course of the drug. This is because individual factors such as gender, age, genetics and general health will all impact how the body responds to the drug. However, weight loss on Zoloft is far more prevalent. The amount of weight which is lost is often only a couple of pounds, but some people lose far more.
Is Zoloft Weight Loss Dangerous?
The main reason that some medical professional are concerned about weight loss as a side effect is that Zoloft is often prescribed to anxious children and teens. These age groups seem to be far more susceptible to losing weight on the drug - it is estimated that one in ten see a decrease in weight - which can be a big problem in a developing child. However, it is considered less of a problem in an adult. If you are prescribed Zoloft then your doctor may want to closely monitor your weight if you start exhibiting this side effect, but as long as the patient does not become underweight there is unlikely to be a need to change the prescription.
Overweight patients may regard the weight loss effects of Zoloft as a bonus, but doctors are reluctant to see it as a benefit. It is not a substitute for weight loss through lifestyle improvements, such as eating a balanced diet or exercising more. But as long as the weight loss from the drug is not rapid then there should be no harm in losing weight in this way.
Can Zoloft Be Taken As A Diet Supplement?
Zoloft is an antidepressant, and should never be taken for any other reason. It is not safe for a healthy person to take it, purely with the intention of losing weight. There are a number of potential side effects which mean that it needs to be taken under medical supervision - and a doctor would never prescribe Zoloft for weight loss alone.
Here are some of the side effects of Zoloft:
* Nausea * Drowsiness * Dizziness or lightheadedness * Loss of appetite * Diarrhea * Increased sweating * Upset stomach * Insomnia
It can also interact with common medications such as ibuprofen, which can have serious or potentially fatal side effects. If you have been prescribed Zoloft for a psychological disorder you should speak to your family doctor for more information about the risks of taking the drug, and its effect on weight loss.